Hi - I have had diahrrea for about two months from taking Clindamycin. My doctor doesn't seem very alarmed and has recommended taking probiotics. I have taken Floragen for about five weeks now, but, still not back to normal. Ocassionally, I will notice just a very little bit of blood in the stool... and several stools on a daily basis are watery / with some mucus. I am worried about having C-diff. However, he doesn't think that is the issue. Has anyone had these symptoms and fully recovered by taking just yogurt or a probiotic?? Thanks!
20 Mar 2013
I think he should run a test for C-diff. Not that I think you have it but it is a possibility and should be ruled out especially as it has been going on a while. Here is the black box warning:
Clostridium difficile associated diarrhea (CDAD) has been reported with use of nearly all antibacterial agents, including CLEOCIN (clindamycin) HCL and may range in severity from mild diarrhea to fatal colitis. Treatment with antibacterial agents alters the normal flora of the colon leading to overgrowth of C.difficle.
Because CLEOCIN (clindamycin) HCL therapy has been associated with severe colitis which may end fatally, it should be reserved for serious infections where less toxic antimicrobial agents are inappropriate, as described in the INDICATIONS section. It should not be used in patients with nonbacterial infections such as most upper respiratory tract infections.
C.difficile produces toxins A and B which contribute to the development of CDAD. Hypertoxin producing strains of C. difficile cause increased morbidity and mortality, as these infections can be refractory to antimicrobial therapy and may require colectomy. CDAD must be considered in all patients who present with diarrhea following antibiotic use. Careful medical history is necessary since CDAD has been reported to occur over two months after the administration of antibacterial agents.
If CDAD is suspected or confirmed, ongoing antibiotic use not directed against C. difficile may need to be discontinued. Appropriate fluid and electrolyte management, protein supplementation, antibiotic treatment of C. difficile, and surgical evaluation should be instituted as clinically indicated.
You can copy this and take it to him.
- Clindamycin Information for Consumers
- Clindamycin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Clindamycin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I took all of them & now he put me on Clindamycin 300 mg. I wasn't feeling better with the first antibiotic. So he switched it. What is the ...
4 answers • 2 May 2012
Someone I know has to take Clindamycin for a dental problem. I was told by my doctor to always take Florastor whenever taking antibiotics. Florastor ...
1 answer • 14 May 2012
I have read that if mycin is one of the active ingredients in the shingles vaccine.
1 answer • 24 Jul 2012
Last year I took clindamycin HCl for a dental procedure and got diarrhea, colitis and tested positive for Clostridium difficile. Recently and ...
0 answers • 29 Mar 2016
The abscess is been there for 3 days and it has opened but still a lot of pressure and before the doctor gave him antibiotics and it went away so ...
0 answers • 17 Jun 2016